Indiana, 2017

Hail in Indiana, April 10, 2017

April 10, 2017 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across northwestern Indiana producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwestern Indiana producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 10, 6:13 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 10, 6:13 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
713 PM CDT Mon Apr 10 2017

.UPDATE...
1155 AM CDT

Concerns for the afternoon and early evening focus on the evolving
severe weather potential.  Trends appear to be favoring mainly a
hail and possibly wind threat, with isolated tornadoes appearing
less likely but certainly not out of the question.

Global and hi-res models are in reasonable agreement regarding the
overall synoptic evolution, with a mid-upper level trough moving
through the Midwest and an associated surface low positioned over
the southern portion of Wisconsin as of late morning.  The upper
trough takes on a negative tilt and swings across the area in the
00z to 06z timeframe this evening, but most of the convective
activity could be well underway before this time.  Embedded
shortwave energy and a 50 to 60 kt jet streak moving through the
base of the trough are likely to be a more significant factor during
the afternoon and early evening hours.

Below the favorable upper level support, the WI low quickly moves
into lower MI, trailing a cold front across northern IL, eastern IA,
and into MO.  Models and a 15z hand analysis both suggest the idea
that a secondary low could develop along this front, perhaps
somewhere near Dubuque.  This position for a surface low is well
associated with tornadic activity across the area, but multiple
factors continue to suggest this still is a fairly low probability.

Ahead of this low, southwest winds and a secondary warm front could
bring a surge of higher temperatures and dewpoints into northern
Illinois, but developing thick cirrus is limiting local insolation
and diurnal warming, and surface dewpoints were only in the mid-
upper 50s by late morning.  Forecast soundings for the afternoon
reflect these trends, keeping low level lapse rates very small and
focusing the best lapse rates in the 800-500mb layer which would
favor large hail rather than tornadoes.  These southwest winds at
low levels also are producing unidirectional shear less favorable
for tornadoes, but magnitudes still would be sufficient for
organized convection.

The 1630 UTC update from SPC, which decreased tornado probabilities
from 5 percent down to 2 percent across the area, reflects the
idea of this lower threat. However, if better dewpoints can work
into the area, and if local boundaries or the secondary warm front
can produce backing of low level winds, brief and isolated
tornadoes are still possible.

Lenning

&&

.SHORT TERM...
215 PM CDT

Through Tuesday...

Showers and storms have formed along and north of I-55, and
additional storms are forming along the Mississippi River.
Expecting thunderstorm coverage to increase over the next hour or
two. Main threats will be large hail, heavy rain, frequent
lightning, and gusty winds. For a more in depth discussion about
the storms and environment see the update or meso discussion
above.

Latest guidance still indicates the main line of storms will shift
east of Chicago by 7PM CDT and then east of NW Indiana by 9 or 10 PM
CDT.  Additional scattered rain showers may form this evening north
of I-80 as the cold front and upper level trough move through.  Only
expecting light rain with minimal additional rainfall amounts.

Meanwhile, another cold front is moving down the lake and just went
through Milwaukee, WI, where an abrupt shift to northeast winds
will occur and quickly stabilize the lower atmosphere. There will
remain a hail threat for a few hours even behind the front. Gusts
are up to 30 kt with that front, and it will reach northeast IL
around 4 PM CDT. Winds will then back to northwest after midnight
as the synoptic cold front moves through.

Drier conditions are expected Tuesday. I have low confidence in how
thick cloud cover will be, but I have medium confidence in a
clearing trend through the day. As such, did not make many changes
to high temps Tuesday. Thinking highs will be coolest under the
clouds north of I-80, and have highs in the 50s.  More sun is
possible south of I-80 and have highs in the low 60s.

JEE

&&

.LONG TERM...
141 PM CDT

Tuesday night through Sunday...

After a bit of break Tuesday night and Wednesday, an active
weather pattern will set up for the latter half of the week with
periods of showers and thunderstorms possible.

High pressure will be overhead Tuesday night but will quickly
shift to the eastern Great Lakes on Wednesday as we head back
into a progressive flow pattern aloft. We will get back into lower
level warm advection which will allow for decent warming inland,
60s in central IL and outlying Chicago metro, but onshore flow
will maintain cool conditions in the upper 40s along the
lakefront.

A compact shortwave trough axis across the plains on Wednesday
will quickly translate through the local area late Wednesday
night into Thursday. There is a warm frontal zone that will lift
northward ahead of this wave, and a modest low level jet and
associated isentropic/moist ascent will result in showers and
elevated storms largely to our west. The instability axis and LLJ
will weaken with the arrival of this activity in our area, and
with the wave outrunning the instability axis along with weaker
moisture transport, not really expecting much in the way of storms
other than some very high based activity out west, but at least some
showers will likely survive in portions of the area late
Wednesday night into Thursday. Otherwise it will be a cloudier day
with seasonally mild conditions, again away from the lake.

Upper level ridging behind this system will be brief, and we will
be left with some lingering lower level cloudiness if model rh
progs are correct. Warm advection will continue ahead of our warm
frontal boundary, which will likely still be positioned across our
far southwestern counties. There could be some light rain or
drizzle initially, but a southern stream shortwave will drive the
warm front northward as quickly as Friday afternoon or evening.
With this a band of showers and thunderstorms accompanying this,
especially in the evening.

The front will then shift back southward through the weekend
courtesy of an upper level wave across the northern tier of
states. It appears that we will be in between waves most of
Saturday if the current model guidance suite does not speed up the
frontal boundary. This would keep smaller chance of showers during
the day with mild and partly sunny/mostly cloudy conditions, with
the current suite bringing the front through Saturday
evening/night which would bring another round of showers and
storms. Given the the moist airmass place, heavy rain would
accompany these storms.

KMD

&&

.AVIATION...
For the 00Z TAFs...

Multiple concerns for the terminals for the 00Z update.

Some thunderstorms persist over far nern IL/nwrn IN though the
severe threat is waning. Expect that there will be some potential
for TS invof ORD/MDW/GYY for another hour or 2 until the synoptic
scale cold front pushes ewd through the region.

A secondary cold front pushed south down Lake Michigan this
afternoon and is turning winds to nely across nrn IL/IN. As the
main cold front pushes east across the region tonight, winds will
shift to wly, with gusts to 15-20 kt for the late morning and
afternoon hours tomorrow. Also, behind the lake boundary, mvfr
cigs should set up as the cooler air spreads inland. Generally
expect cigs to be mvfr overnight and into tomorrow afternoon, but
latest obs and web cams show ifr cigs near the lakefront and
inland obs are also starting to show few-sct004-005. There is an
increasing chance for ifr cigs to set up this evening and could
persist overnight. Cigs will likely remain restricted at mvfr or
ifr levels until high pressure begins to build from west to east
across the region tomorrow afternoon.

&&

.MARINE...
215 PM CDT

Showers and storms are expected through this evening. A cold front
is pushing south down the lake and will reach the southern end of
the lake this evening with an abrupt shift to north winds,
northeast at the shore. Winds will back to the northwest or west
through Tuesday. High pressure spreads over the lake Tuesday night
and then reaches the eastern Great Lakes Thursday morning. Winds
become south ahead of the next low that forms Saturday over the
plains. Guidance has the low passing north of the lake this
weekend and its cold front passing over the lake Sunday morning.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 9 PM Monday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 10, 1:56 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
256 PM CDT Mon Apr 10 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112000-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
256 PM CDT Mon Apr 10 2017 /356 PM EDT Mon Apr 10 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Limited Tornado Risk.
      Elevated Hail Risk...up to 2 inches size.
      Elevated Thunderstorm Wind Damage Risk...up to 65 MPH.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

Additional strong to severe thunderstorms will continue
across portions of northern Illinois through the afternoon. These storms
will develop in a significantly more unstable environment and will pose a
more substantial severe threat with time including large hail of up to 2
inches in diameter and damaging wind gusts to 65 mph. While there is a chance
of a tornado or two, the threat is on the lower side.
These storms will move east across the Chicago and Kankakee areas
through the afternoon, and into northwest Indiana by
very late afternoon or early evening. The storms may develop into a fast
moving cluster. Storms should exit the area to the east after 8 or 9 pm CDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday through Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

Moving to the northeast at 45 mph.

&&

LMZ740>745-112000-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
256 PM CDT Mon Apr 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Hazardous Conditions for Small Craft are likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...
  No Hazards.

Friday and Saturday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-112000-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
256 PM CDT Mon Apr 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Thunderstorms are likely through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Friday night through early
Sunday.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 10, 4:54 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
554 PM CDT MON APR 10 2017

ILZ006-012>014-102345-
Lake IL-Kane IL-Cook IL-DuPage IL-
554 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE...CENTRAL
KANE...NORTHERN DUPAGE AND NORTHWESTERN COOK COUNTIES UNTIL 645 PM
CDT...

At 554 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Forest to near Elburn. Movement was
northeast at 45 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Elgin, Arlington Heights, Schaumburg, Palatine, Skokie, Des Plaines,
Mount Prospect, Hoffman Estates, Glenview, Buffalo Grove, Carol
Stream, Wheeling, Park Ridge, Addison, Northbrook, St. Charles, North
Chicago, Mundelein, Highland Park and Wilmette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized ponding or flooding on some roads. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Illinois.

LAT...LON 4231 8782 4230 8783 4229 8783 4221 8780
      4213 8774 4209 8770 4195 8790 4182 8856
      4229 8794 4232 8782
TIME...MOT...LOC 2254Z 245DEG 38KT 4224 8785 4184 8846

RC
Special weather statement, Apr 10, 5:01 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
601 PM CDT MON APR 10 2017

ILZ023-INZ001-010-011-102330-
Kankakee IL-Newton IN-Jasper IN-Lake IN-
601 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...NORTHERN
NEWTON...SOUTHERN LAKE AND NORTHWESTERN JASPER COUNTIES UNTIL 630 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hopkins Park, or near Momence, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
De Motte, Momence, Thayer, Sumava Resorts, Roselawn, Enos, Pembroke,
Fair Oaks, Conrad, Forest City, Lake Village, St. Anne, Hopkins Park,
Sun River Terrace and Schneider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Illinois...and northwestern Indiana.

LAT...LON 4103 8720 4097 8753 4101 8753 4101 8774
      4112 8778 4133 8722 4124 8722 4127 8719
TIME...MOT...LOC 2301Z 250DEG 40KT 4110 8763

RC
Local storm report, Apr 10, 5:04 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
604 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
04/10/2017  E0.75 INCH       COOK               IL   PUBLIC

&&

C
Local storm report, Apr 10, 7:19 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
819 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HAIL             CISSNA PARK             40.57N 87.89W
04/10/2017  M1.75 INCH       IROQUOIS           IL   TRAINED SPOTTER

&&

IZZI
Special weather statement, Apr 10, 7:22 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
822 PM CDT MON APR 10 2017

ILZ023-033-INZ001-002-010-110200-
Kankakee IL-Iroquois IL-Porter IN-Newton IN-Lake IN-
822 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...NORTH
CENTRAL IROQUOIS...NORTHWESTERN NEWTON...CENTRAL PORTER AND SOUTHERN
LAKE COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Winfield to Ashkum. Movement was east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Crown Point, Hebron, Lakes Of The Four Seasons and Winfield around
  825 PM CDT.
  Valparaiso and Lincoln Hills around 840 PM CDT.
  St. Anne around 850 PM CDT.
  Hopkins Park around 900 PM CDT.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Illinois...and northwestern Indiana.

LAT...LON 4151 8696 4091 8767 4086 8796 4144 8730
TIME...MOT...LOC 0121Z 249DEG 27KT 4141 8726 4088 8792

IZZI
Local storm report, Apr 10, 7:24 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
824 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             DEERFIELD               42.17N 87.85W
04/10/2017  E0.75 INCH       LAKE               IL   BROADCAST MEDIA

&&

IZZI

The radar

The Chicago radar (KLOT), 77 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Porter

When
April 10, 7:37 PM CST
Where
Porter County, 1.55 mi W of Porter Xrds
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.400, -87.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688395.